Georgia, 2010

Damaging Winds in Georgia, July 12, 2010

July 12, 2010 · NWS CAE · 2 events in 2 counties and zones

A few severe thunderstorms in the western CSRA took down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few severe thunderstorms in the western CSRA took down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 12, 1:21 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 12, 1:21 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT MON JUL 12 2010

.SYNOPSIS...

A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE END OF
THE WEEK. A SERIES OF UPPER WAVES WILL BRING CONTINUED CHANCES OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

ANOTHER ROUND OF CONVECTION ALREADY UNDERWAY WITH MORNING CLOUDS
HAVING BROKEN...ALLOWING FOR GOOD SURFACE HEATING AND STRONG
DESTABILIZATION.  CAPE VALUES CURRENTLY EXCEEDING 2500-3000 J/KG
ACROSS MUCH OF THE FORECAST AREA...WITH MARGINAL SHEAR VALUES TO
SUPPORT ISOLATED SEVERE CONVECTION.  PRECIPITABLE WATER VALUES
ALREADY OVER 2 INCHES SHOULD SUPPORT WET MICROBURSTS. WEAKLY
DIFFLUENT FLOW ALOFT AND WEAK SHORTWAVE ENERGY SHOULD HELP ENHANCE
CONVECTION THROUGH THE EVENING HOURS AS IT MOVES ACROSS THE REGION.
SPC ALREADY ISSUED A WATCH FOR THE FORECAST AREA WITH DAMAGING WIND
THE MAIN THREAT...WITH HAIL A LESSER THREAT.

WILL CARRY LIKELY POPS LATE AFTERNOON AND EVENING SPREADING FROM
WEST TO EAST AS STORMS PUSH ACROSS THE FORECAST AREA. EXPECT
CONVECTIVE DEBRIS CLOUDS AND POSSIBLE STRATUS DEVELOPMENT OVERNIGHT
IN THE WAKE OF CONVECTION...WHICH SHOULD HELP MINIMIZE RADIATIONAL
COOLING...RESULTING IN OVERNIGHT LOWS IN THE MID 70S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...

ANOTHER SHORTWAVE MOVING THROUGH AN AMPLIFYING TROUGH ON TUESDAY
WILL INTERACT WITH MODERATE INSTABILITY AND VERY HIGH ATMOSPHERIC
MOISTURE...IN THE FORM OF PRECIPITABLE WATER VALUES WELL OVER 2
INCHES. THIS WILL ACT TO INITIATE SCATTERED CONVECTION ACROSS THE
FORECAST AREA WITH SOME STORMS POSSIBLY BEING STRONG.  SPC CONTINUES
TO OUTLOOK THE AREA FOR ISOLATED SEVERE STORMS AS SCATTERED STORMS
WILL LIKELY PRODUCE OUTFLOW BOUNDARIES WHICH COULD ALLOW FOR
CLUSTERS TO DEVELOP...ENHANCING THE DAMAGING WIND THREAT.  WILL
CONTINUE WITH HIGH CHANCE POPS TUESDAY AFTERNOON AND EVENING...THEN
SLIGHTLY LOWER CHANCE POPS ON WEDNESDAY AND THURSDAY.  THE BAND OF
ABOVE 2 INCH PRECIPITABLE WATER VALUES WILL REMAIN OVER THE FORECAST
AREA THROUGH THIS PERIOD...MEANING AT LEAST ISOLATED TO SCATTERED
CONVECTION CAN BE EXPECTED.  HIGH TEMPERATURES WILL CONTINUE TO BE
IN THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE 70S...RESULTING
IN HEAT INDEX VALUES NEAR ADVISORY CRITERIA.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

NOT MANY CHANGES TO THE EXTENDED FORECAST AS MEDIUM RANGE MODELS
CONTINUE TO INDICATE A MID LEVEL WEAKNESS OVER THE SOUTHEAST INTO
THE MID ATLANTIC AREAS...BETWEEN THE LARGE RIDGE OVER THE DESERT
SOUTHWEST AND THE BERMUDA RIDGE OFF THE SOUTHEAST COAST.  LINGERING
FRONTAL BOUNDARIES...ALTHOUGH WEAK...MAY ALSO PROVIDE SOME
ADDITIONAL FOCUSING FOR CONVECTIVE DEVELOPMENT DURING THE EXTENDED
FORECAST PERIOD.  WILL CONTINUE WITH THE DIURNAL POPS OF LOWER
CHANCE POPS DURING THE DAY DIMINISHING TO SLIGHT CHANCE AT NIGHT.
PRECIPITABLE WATER VALUES REMAIN QUITE HIGH THROUGH THE PERIOD...IN
EXCESS OF 2 INCHES.  THE UPPER RIDGES TRY TO BRIDGE ACROSS THE DEEP
SOUTH BY SUNDAY NIGHT WHICH MAY HELP TO LIMIT ACTIVITY ON
MONDAY...AND WILL CARRY SLIGHTLY LOWER POPS. EXPECT TEMPERATURES
THROUGH THE EXTENDED TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL IN THE
LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE LOW TO MID 70S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

A WARM HUMID AIRMASS WILL REMAIN OVER THE REGION THIS AFTERNOON
AND OVERNIGHT. PRETTY GOOD CLOUD OVER AREA BUT WIDTH AFTERNOON
SUNSHINE THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TO MAKE THE
ATMOSPHERE UNSTABLE WITH STRONG LOW LEVEL LAPSE RATES AND LIS
DECREASING TO -6/-8. ALSO CAPES 3000-3500 J/KG. PULSE STORMS WITH
HIGH REFLECTIVITY ELEVATED CORES. SEVERE THUNDERSTORM WATCH JUST
ISSUED FOR ENTIRE CAE CWA THROUGH 9 PM THIS EVENING.

MAINLY VFR CONDITIONS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
TONIGHT OUTSIDE OF CONVECTIVE ACTIVITY. IFR-MVFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. MVFR
VSBYS IN FOG NEAR DAWN TUESDAY THROUGH MID MORNING TUESDAY. IFR
CONDITIONS POSSIBLE DURING THIS PERIOD BUT CONFIDENCE IS LOW TO
PLACE IN TAF SITES AT THIS TIME. AFTER 14Z TUESDAY...MAINLY VFR
CONDITIONS BUT IFR-MVFR CONDITIONS ARE AGAIN POSSIBLE IN SHOWERS
AND THUNDERSTORMS MAINLY TUESDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...TTH
Hazardous weather outlook, Jul 12, 4:07 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
507 AM EDT MON JUL 12 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130907-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
507 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW
STORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS. ISOLATED SEVERE
WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 12, 8:39 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 AM EDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     6 SSW TRENTON           33.67N 81.88W
07/11/2010                   EDGEFIELD          SC   DEPT OF HIGHWAYS

            TREES DOWNED ON HWY 121 AND BETTIS ACADEMY ROAD

&&
Local storm report, Jul 12, 8:45 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
945 AM EDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 WNW SUMTER            33.98N 80.49W
07/11/2010                   SUMTER             SC   PUBLIC

            TREES DOWNED IN CHERRYVALE

&&
Local storm report, Jul 12, 8:45 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
945 AM EDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 WNW SUMTER            33.96N 80.45W
07/11/2010                   SUMTER             SC   PUBLIC

            TREES DOWNED IN CHERRYVALE

&&
Special weather statement, Jul 12, 12:47 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT MON JUL 12 2010

GAZ077-121845-
BURKE-
147 PM EDT MON JUL 12 2010

...STRONG THUNDERSTORMS WERE AFFECTING BURKE COUNTY...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
LOUISVILLE TO 7 MILES WEST OF WADLEY...OR ALONG A LINE EXTENDING FROM
22 MILES WEST OF WAYNESBORO TO 34 MILES WEST OF MILLEN...MOVING
SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
Special weather statement, Jul 12, 1:53 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT MON JUL 12 2010

GAZ077-SCZ035-121945-
BARNWELL-BURKE-
253 PM EDT MON JUL 12 2010

...STRONG THUNDERSTORMS WERE AFFECTING BARNWELL AND BURKE COUNTIES...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SARDIS OR 15 MILES EAST OF WAYNESBORO...
MOVING EAST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH
Special weather statement, Jul 12, 2:32 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EDT MON JUL 12 2010

SCZ021-027-028-037-122030-
CALHOUN-FAIRFIELD-LEXINGTON-RICHLAND-
332 PM EDT MON JUL 12 2010

...A STRONG THUNDERSTORMS AFFECTING CALHOUN...FAIRFIELD...LEXINGTON
AND RICHLAND COUNTIES...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER THE CENTRAL MIDLANDS. THESE STORMS
WERE MOVING SOUTHEAST AT 30 MPH.

WINDS 40 TO 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

The radar

The Columbia radar (KCAE), 131 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 12, 2:38 PM EST to 2:40 PM EST
Where
Lincoln County, 1.72 mi SW of Loco
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.704, -82.503

Sheriff reported a few trees down on Hepzibah Church road.

Thunderstorm Wind, Columbia

When
July 12, 2:42 PM EST to 2:44 PM EST
Where
Columbia County, 0.82 mi S of Leah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.658, -82.331

Sheriff reported a couple of trees down on Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232160, 232159.